When an individual stops taking opiate drugs such as heroin or Oxycontin they may experience opiate withdrawal symptoms if they have been using opiates heavily for extended periods of time. Opiates include codeine, methadone, heroin, Oxycontin, Dilaudid and Morphine, to mention a few. It is estimated that 9% of the population abuses opiates, which include legally prescribed medicines and illegal drugs. These types of drugs can cause an opiate addiction where the person becomes dependent upon them. As time goes by, with continued use of the drug, the individual usually requires larger amounts of the drug to provide the same effect.
When an individual has an opiate addiction and stops taking the opiate they normally will experience withdrawal symptoms. Opiate withdrawal can also occur when an individual reduces the amount of opiates they have been taking. People can experience withdrawal during a hospital stay after receiving opiate drugs for pain. They may experience flu-like symptoms, unaware that it is actually opiate withdrawal.
When an individual begins to experience withdrawal symptoms they may feel anxious and agitated. They may also have muscles aches, insomnia, runny nose, sweating and frequent yawning. More opiate withdrawal symptoms will normally appear as the body reacts to not having the opiate. These can include nausea and vomiting, dirrhea, cramps, chills and dilated pupils. Although the withdrawal symptoms are quite uncomfortable, they are not life threatening.
Treatment for opiate withdrawal includes medications and support. Medication is often used to treat the symptoms of agitation, cramping, sweating, anxiety and muscle aches. Other medications are also used to treat dirrhea and vomiting as well as medications to help shorten the duration of the withdrawal.
Possible complications from opiate withdrawal include aspiration, dehydration and electrolyte imbalances due to vomiting and diarrhea. Another serious complication can occur if the individual returns to using the drug. Most overdoses that are opiate related occur in individuals who have recently gone through withdrawal and use again. Withdrawal lowers an individual's tolerance to opiates and overdose can occur from much lower doses than the individual used prior to detox.
Long term treatment for opiate addiction includes counseling, self-help groups and if necessary, inpatient treatment. Individuals should be checked for depression or other psychological problems and treated for these conditions as well.